Ohio, 2005

Flood in Ohio, January 5 to 26, 2005

January 5 to 26, 2005 · NWS PBZ · 1 event in 1 county or zone

By 545 PM on 5th, Little Stillwater Creek flooded Rte 250 near Dennison. By 930 PM on 5th, these routes flooded: 39 near Dover; 93 near Dundee; 212; 258 east of Newcomerstown; 800 near Stillwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

By 545 PM on 5th, Little Stillwater Creek flooded Rte 250 near Dennison. By 930 PM on 5th, these routes flooded: 39 near Dover; 93 near Dundee; 212; 258 east of Newcomerstown; 800 near Stillwater. Roads were still flooded on the 12th. On the 13th, 6400 people, in the areas of Mineral City, Wilkshire Hills, and Zoar were asked to evacuate their homes because water was being released from Bolivar and Dover Dams. Water behind Bolivar Dam reached a record 950 ft above sea level; Dover Dam rose to a record of 909 ft, just 7 ft below the top of the dam. On Stillwater Creek, Uhrichsville was above flood stage (5 ft), from 11 PM on 5th to 11 AM on 10th; and from 6 PM on 12th to 4 PM on the 15th. Uhrichsville crested twice: 8.9 ft 10 AM on 7th; and 5.7 11 AM on 14th. On the Tuscarawas River, New Philadelphia was above flood stage (7 ft), from 1145 AM on 11th to 330 PM on 17th; and from 730 PM on 17th to 8 PM on 26th. New Philadelphia crested twice: 8.4 ft 11 AM on 12th; and 8.3 ft 11 AM on 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 5, 10:10 PM EST, 50 minutes earlier.

Area forecast discussion, Jan 5, 10:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 PM EST WED JAN 5 2005

UPDATE ISSUED TO CONT RA ACRS THE CWA TNGT...PRIMARY CHANGE WAS TO
DROP THE WINTER STORM WARNING FOR THE SRN TIER OF PREVIOUS WARNING
AREA.

&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FLOOD WATCH REMAINS IN EFFECT.  WINTER STORM WARNING FOR FREEZING
IN SAME NORTHERN AREAS.  AREA OF RAIN MOVES EAST OVERNIGHT AND
TAPERS OFF DURING TOMORROW MORNING.  WARMER AIR SHOULD MOVE IN TO THE
WATCH AREAS BY AFTER MIDNIGHT ENDING THE FREEZING PRECIP.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ABOVE NORNAL TEMPERATURES CONTINUE.  SYSTEM FROM SOUTH OVER WEEKEND
IS PROJECTED TO COME IN FASTER NOW WITH CHANCE OF PRECIOP SATURDAY
AND SAT NIGHT.  THEN CHC SMALL CHANCES OF RAIN SHOWERS THRU DAY 7.

&&

.AVIATION...
IFR CONDITIONS WITH CIGS BELOW 1000 AND VSBY BELOW 3.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR MDZ001 UNTIL 4 PM THURSDAY.
OH...FLOOD WATCH FOR OHZ039-OHZ040-OHZ041-OHZ048-OHZ049-OHZ050-
     OHZ057-OHZ058-OHZ059-OHZ068-OHZ069 UNTIL 4 PM THURSDAY.
PA...FLOOD WATCH FOR PAZ007-PAZ008-PAZ009-PAZ013-PAZ014-PAZ015-
     PAZ016-PAZ020-PAZ021-PAZ022-PAZ023-PAZ029-PAZ030-PAZ031-
     PAZ032 UNTIL 4 PM THURSDAY.
PA...WINTER STORM WARNING FOR PAZ007-PAZ008-PAZ009-PAZ015-PAZ016
     UNTIL 4 AM THURSDAY.
WV...FLOOD WATCH FOR WVZ001-WVZ002-WVZ003-WVZ004-WVZ012-WVZ021-
     WVZ022-WVZ023 FROM 2 PM WEDNESDAY UNTIL 4 PM THURSDAY.

&&

15
Hazardous weather outlook, Jan 5, 4:41 AM EST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EST WED JAN 5 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060941-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
441 AM EST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT TODAY FOR THE NORTHERN HALF OF
WESTERN PENNSYLVANIA FOR A WINTRY MIX. THE MAIN THREAT WILL BE
FREEZING RAIN. TEMPERATURES ACROSS THE NORTH WILL BE SLOWLY FALLING
THROUGHOUT THE DAY CAUSING RAIN THAT WILL BE FALLING TO FREEZE AS IT
COMES IN CONTACT WITH TEMPERATURES BELOW 32 DEGREES. ALSO A FLOOD
WATCH IS IN EFFECT TODAY AS RAIN COULD BE HEAVY AT TIMES THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THE WINTER STORM WARNING CONTINUES INTO THE EARLY HOURS OF THURSDAY
FOR THE NORTHERN MOST PORTIONS OF WESTERN PENNSYLVANIA. FREEZING RAIN
IS EXPECTED TO CONTINUE WITH SIGNIFICANT ICE ACCUMULATIONS LIKELY.
THE FLOOD WATCH ALSO CONTINUES OVERNIGHT AND THURSDAY MORNING AS RAIN
WILL CONTINUE TO FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND OVERNIGHT.

In the hours before

Local storm report, Jan 5, 9:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
923 PM EST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FLOOD            1 S CONESVILLE          40.17N 81.89W
01/05/2005                   COSHOCTON          OH   SKYWARN SPOTTER

            FLOOD WATER ON ROUTE 16.

&&

BREHAK
Local storm report, Jan 5, 10:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 PM EST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLOOD            1 S CARROLLTON          40.57N 81.09W
01/05/2005                   CARROLL            OH   COUNTY EOC

            ANTIGUA ROAD FLOODED.

0931 PM     FLASH FLOOD      3 S CARROLLTON          40.54N 81.09W
01/05/2005                   CARROLL            OH   COUNTY EOC

            CANYON ROAD FLOODED.

0931 PM     FLOOD            JEWETT                  40.37N 81.00W
01/05/2005                   HARRISON           OH   COUNTY EOC

            ROUTE 151 FLOODED.

0931 PM     FLOOD            7 NE CARROLLTON         40.65N 81.00W
01/05/2005                   CARROLL            OH   COUNTY EOC

            BELLFLOWER ROAD IN AUGUSTA TWP FLOODED.

0931 PM     FLOOD            SCIO                    40.40N 81.09W
01/05/2005                   HARRISON           OH   COUNTY EOC

            NUMEROUS COUNTY AND TOWNSHIP ROADS FLOODED.

0931 PM     FLOOD            2 E NEWCOMERSTOWN       40.27N 81.56W
01/05/2005                   TUSCARAWAS         OH   COUNTY EOC

            ROUTE 258 FLOODED.

0931 PM     FLOOD            MOUNT PLEASANT          40.18N 80.80W
01/05/2005                   JEFFERSON          OH   COUNTY EOC

            COUNTY ROAD 5 FLOODED.

0931 PM     FLOOD            RICHMOND                40.43N 80.77W
01/05/2005                   JEFFERSON          OH   COUNTY EOC

            NUMEROUS COUNTY AND TOWNSHIP ROADS FLOODED ACROSS THE
            COUNTY.

0931 PM     FLOOD            DOVER                   40.53N 81.48W
01/05/2005                   TUSCARAWAS         OH   COUNTY EOC

            ROUTE 39 FLOODED.

0945 PM     FLOOD            WEIRTON                 40.40N 80.56W
01/05/2005                   HANCOCK            WV   COUNTY EOC

            NUMEROUS ROADS AROUND WEIRTON CLOSED DUE TO MUDSLIDES AND
            FLOODING.

0945 PM     FLOOD            7 NE MOUNDSVILLE        39.99N 80.65W
01/05/2005                   MARSHALL           WV   COUNTY EOC

            ROAD CLOSED NEAR VIOLA.

0950 PM     FLOOD            ST. CLAIRSVILLE         40.08N 80.90W
01/05/2005                   BELMONT            OH   COUNTY EOC

            MCMAHON CREEK FLOODING.

0950 PM     FLOOD            NEFFS                   40.03N 80.82W
01/05/2005                   BELMONT            OH   COUNTY EOC

            TROUGH RUN FLOODING.

0950 PM     FLOOD            CAMBRIDGE               40.03N 81.59W
01/05/2005                   GUERNSEY           OH   COUNTY EOC

            NUMEROUS COUNTY AND TOWNSHIP ROADS CLOSED DUE TO
            FLOODING.

0950 PM     FLOOD            13 S WOODSFIELD         39.57N 81.12W
01/05/2005                   MONROE             OH   COUNTY EOC

            ROUTE 26 CLOSED NEAR RINARD MILLS.

0950 PM     FLOOD            5 W GREENSBORO          39.79N 80.01W
01/05/2005                   GREENE             PA   SKYWARN SPOTTER

            PIGEON HOLE ROAD NEAR DAVISTOWN FLOODED.

0950 PM     FLOOD            ZANESVILLE              39.95N 82.01W
01/05/2005                   MUSKINGUM          OH   COUNTY EOC

            NUMEROUS COUNTY AND TOWNSHIP ROADS CLOSED DUE TO
            FLOODING.

0950 PM     FLOOD            AVELLA                  40.28N 80.47W
01/05/2005                   WASHINGTON         PA   COUNTY EOC

            MUDSLIDE ON ROUTE 50.

0950 PM     FLOOD            CALDWELL                39.75N 81.51W
01/05/2005                   NOBLE              OH   COUNTY EOC

            NUMEROUS COUNTY AND TOWNSHIP ROADS CLOSED DUE TO
            FLOODING.

0950 PM     FLOOD            1 SW BEAVER             40.68N 80.32W
01/05/2005                   BEAVER             PA   COUNTY EOC

            BARCLAY HILL ROAD FLOODED WEST OF VANPORT.

0950 PM     FLOOD            5 N WASHINGTON          40.25N 80.25W
01/05/2005                   WASHINGTON         PA   COUNTY EOC

            PIKE STREET FLOODED IN MEADOWLANDS.

0950 PM     FLOOD            BENTLEYVILLE            40.12N 80.00W
01/05/2005                   WASHINGTON         PA   COUNTY EOC

            ALMOND ROAD FLOODED.

&&

BREHAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tuscarawas

When
January 5, 11:00 PM EST to January 26, 8:00 PM EST
Where
Tuscarawas forecast zone
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
41.333, -84.500

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433108.